Do you have anxiety when taking a new medication? HELP!

Discussion in 'Fibromyalgia Main Forum' started by praisingHim, Apr 20, 2003.

  1. praisingHim

    praisingHim New Member

    Every time the doctor puts me on a new medication or supplement it takes me weeks to get up the nerve to try it. I have this phobia that I am going to have a severe allergic reaction to it. I won't take any new medication unless my husband is around. I know this is very irrational and it gets on my nerves, but I don't know what to do about it. About an hour after taking a new medication I am in a state of panic, then I finally calm down. I was supposed to start taking DHEA 3 weeks ago, but haven't gotten the nerve to take it yet. I know.....this is weird....I don't take anything for anxiety, but I probably should, but I would probably have a panic attack first (ha!). Please respond with any thoughts.....
  2. Achy-shaky

    Achy-shaky New Member

    You are not alone! I'm one of those weird ones & have had so many adverse reactions in the past that I was scared for years to try something new. What helped me was doing research on the ones that caused severe reactions and then stay away from anything in that family of drugs. Also the biggest thing I didn't know before was that since I was so sensitive I needed to start out at 1/2 or less of the lowest dosage there is so my body would get used to it and gradually increase. Since doing that I was able to get on Klonopin which is for anxiety and then it was easier for me to get past the panic when trying other new ones. Also be sure to start only one new one at a time so you will know what's causing side effects.

    Hope that helps and God bless.
    Shaky
  3. Debgene56

    Debgene56 New Member

    The question is what can we do about it. Even though I know it is totally irrational and crazy to think that.......
    I have never had any life threatening responses, but this one could be the one. It takes me weeks to take something too! I should of started Elavil 10 mg, can't do it. When I need a antibiotic I will prolong to the point of dying just to see if I really need it. My husband has to be home to, why? So he can rush me to the ER? This is so crazy!!! I know I got like this after I stopped taking Xanax, because of such a bad post withdrawal period.
    Love, Deb
  4. KathyM

    KathyM New Member

    especially after trying a migraine type medication for severe headaches; long story short I had a bad reaction. It was a small dose, and after 30 min. I told my husband my chest hurt, I was short of breath, and basically felt like I was dying, my husband almost took me to er, but after about three hours I felt normal. Needless to say, for me I can't or will not take any type of migraine med. For many they do fine with those meds. So when I start a new med I always make sure someone is home with me just in case. It can't hurt right? I hope you are feeling well, and finding what works for you!!! Sometimes we have to keep trying until something works (even if it is a little bit) so take it easy. Kathy
  5. kmelodyg

    kmelodyg New Member

    I freak out everytime I get new medications. It has taken me 4 years to try a new antidepressant. I had such horrible side effects before, I was just so scared to do it again. I started taking Paxil last week, and it hasn;t been so bad. Mabye because I take so many other medications, that I have a higher tolerance? Or mabye it's because the other ones that I tried were not the right ones for my brain? Who knows. You never will know until you try. It could be the best thing ever. And it is good to have your husband around just in case. I always have someone around too. Usually your doctor will not give you something that can be threatening to you. I don't know whether you discuss your supplement intake with him or not. That would probably be a good idea. I hope that helps!!

    Big Hugs,
    Kathryn
  6. Cara-Sue

    Cara-Sue New Member

    oh yeah.everytime i feel freaky if i have a new drug to take.i have had bad reactions with paxil and another anxiety/antidepres drug.talk about sexual side affects lol anyways.if i so much as look at the side affect sheet i get with the prescription i am sure i will get some of the side affects it mentions.i have even gone so far as to look at the big blue book at the nursing home for the drugs i have put on to see if i will be 1 out of say 1,000 that will have some drug affect.dont be worried about thinking you are alone.it seem's we all have alot of the same pain,feelings and anxiety.take care.i hpe you can understand this i have my kids yelling in my ear to watch harry potter.
  7. Spoonerpaws

    Spoonerpaws New Member

    ABSOULUTELY!

    I am so glad you said this! I had a reaction to Pencillin years ago where I couldn't breath and since then, I have been petrified!

    I had a tooth pulled the other day and they gave me an antibiotic, and I wouldn't take it until my hubbie came home!

    I also have had some really bad experiences with antidepressants, so if I try a new drug, I only take like an 1/8 of the pill to start!

    I am the same way with Vitamins and Herbs!
  8. LisaMay

    LisaMay New Member

    I'm right there with ya! I panic each time I get a new symptom (or 2 or 3), that I'll get yet another med and it will have bad side effects on. I can literally talk myself, eyes wide open, right into a freaked out attack. I'm trying to learn how to talk myself back down, but it doesn't always work. Now a take a med for that too. I have had a couple of really bad reactions to some meds and I thought I would come unglued. Everything irritated me horribly. The tremors are so severe I could scream. I usually get my husband to sit with me in the dark and just hold my hand until I can regain control. What do I do when he's not available? Freak out until I find him or he comes home!

    I hope you find a way. Lisa
  9. Notonline

    Notonline New Member

    Nothing like ending up at the ER at midnight to get a shot of adrenalin because you can't breathe after taking that wonderful new medication. Been there, done that.

    Counldn't breathe after Ceclor, Zoloft & Paxil made me into a shaking nut case I couldn't even function, hate having to take antibotics...they usually make me very, very sick, heck I can't even take Tylenol (like drinking 5 cups of coffee). Some herbs are on the no-no list too.

    Like driving on ice up here in the great white north, you don't have any fear until you hit your first telephone pole, after that your forever cautious.

  10. praisingHim

    praisingHim New Member

    Thank-you so much for all your responses. I am glad to know that I am not alone! Have a blessed day!
  11. Madelyn

    Madelyn New Member

    That's me to a T. I am phobic about new mrdications too! DHEA won't do anything to you though. You won't feel anything at all.It's not a med, it's a supplement of something you already have. (I believe)
    I'm supposed to take a beta blocker to slow my heart fate for a Cardiac CAT scan on Wed. I'm very nervous about this!! And I just posted that I'm afraid to take Maxalt for migraines even though I have them for three days at a time.
    Mad
  12. Madelyn

    Madelyn New Member

    And I've had the bottle full of Sinequan sitting on my bureau for several months now. I DID have a bad reaction to Elavil, so that's not so crazy.
    It's good to know there are others who feel the same.
    Mad
  13. Spoonerpaws

    Spoonerpaws New Member

    Curious as to what was your bad reaction to Elavil

  14. Madelyn

    Madelyn New Member

    My reaction was more like a side effect, a "paradoxical" reaction, my Dr. said. I was nervous, jittery, fast HR, felt like I was jumping out of my skin. I tried twice, and said this is NOT for me.
    I had a similar reaction to Prozac years ago, but was able to take Zoloft.
    Mad
  15. tansy

    tansy New Member

    Having had some really awful past experiences I approach all with great care and almost always have an initial sense of dread no matter how safe a drug or therapeutic agent is supposed to be.

    I don't think this is such a bad thing, it makes us more cautious about taking just anything.

    Judging by your replies so far many of us have good reason to be apprehensive.

    Cheers

    Tansy
  16. Mrs. B

    Mrs. B New Member

    was HORRIBLE. My body "went to sleep" before my mind and for most of the night I lied in bed awake unable to move or even open my eyes. My husband was next to me and had no idea what was happening. I now take Zoloft but, haven't seen much improvement. I have another appt. tomorrow with the doc but, like the rest of you I am a bit afraid to try anything else.

    Mrs. B